South Dakota, 2014Flash Flooding in South Dakota, June 27 to 28, 2014
June 27 to 28, 2014 · NWS UNR · 2 events in 1 county or zone
Slow moving thunderstorms produced two to five inches of rain. Runoff from the heavy rain caused flash flooding over portions of Perkins County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms produced two to five inches of rain. Runoff from the heavy rain caused flash flooding over portions of Perkins County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 27, 7:53 PM MST, 22 minutes earlier.
Area forecast discussion, Jun 27, 7:53 PM MST, 22 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
853 PM MDT FRI JUN 27 2014
.UPDATE...
ISSUED AT 852 PM MDT FRI JUN 27 2014
COMPLEX OF THUNDERSTORMS CONTINUES TO MOVE NORTHEAST ACROSS EASTERN
PORTIONS OF THE CWA AS UPPER TROF PIVOTS THROUGH THE AREA. ANOTHER
BOWED LINE OF STORMS IS MOVING QUICKLY ACROSS NORTH CENTRAL NEB
AND WILL MOVE INTO SOUTH CENTRAL SD WITHIN THE NEXT HOUR. THE
THREAT FOR SEVERE STORMS WILL GRADUALLY DIMINISH OVER FAR
NORTHERN AND EASTERN PORTIONS OF THE CWA OVER THE NEXT HOUR OR
TWO...WITH THE GREATEST RISK TOWARD CENTRAL SD.
SLOW MOVING THUNDERSTORMS HAVE PRODUCED A LOT OF RAIN ACROSS
PORTIONS OF NORTHWESTERN SD...ESPECIALLY OVER PERKINS CO. FLASH
FLOOD WARNINGS ARE IN EFFECT FOR NORTHEASTERN AND SOUTHERN
PORTIONS OF PERKINS COUNTY...WHERE 2 TO 4 INCHES OF RAIN HAS BEEN
ESTIMATED BY RADAR. ANOTHER INCH OR MORE OF RAINFALL IS POSSIBLE
ACROSS THE AREA THROUGH THE REST OF THE EVENING.
HAVE UPDATED TO REMOVE THE FLASH FLOOD WATCH FROM NORTHEAST WY AND
SOUTHWESTERN SD...WHILE ALSO CANCELLING THE SEVERE THUNDERSTORM
WATCH FOR MUCH OF FAR WESTERN SD. THERE IS ANOTHER UPPER LEVEL
WAVE ROTATING THROUGH THE TROF...WITH SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS NORTH CENTRAL INTO EASTERN WY. WILL KEEP
CHANCES FOR PCPN LINGERING THROUGH THE NIGHT FOR MOST AREAS.
&&
.SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT
ISSUED AT 149 PM MDT FRI JUN 27 2014
WATER VAPOR IMAGERY SHOWS AN UPPER TROUGH ACROSS THE NRN TO CNTRL
ROCKIES AREA WITH SEVERAL WAVES ALONG THE MAIN AXIS OVER WY TO THE
CNTRL HIGH PLAINS. SURFACE ANALYSIS SHOWS LOW PRESSURE ACROSS THE
WRN DAKOTAS. OBS SHOW A SLOW MOVING COLD FRONT STATIONED NEAR THE
SD/WY BORDER...WITH 10+ DEGREE TEMP DIFFERENCE FROM NE WY TO WRN SD.
LARGE SCALE ASCENT WILL CONTINUE TO INCREASE THIS AFTERNOON AS UPPER
FORCING SLIDES NORTHWARD WITH THE NEXT WAVE. KUDX RADAR SHOWING
SHOWERS/STORMS BEGINNING TO INCREASE IN COVERAGE AT THIS TIME.
STRONGEST CAPE WILL BE STRONGEST ACROSS CNTRL SD AT 1500
J/KG...OTHERWISE WEAK CAPE ACROSS NE WY WILL HINDER ANY SIGNIFICANTLY
STRONG UPDRAFTS AND LIMIT HAIL POTENTIAL. NAM KEEPS DCAPE WEAK OVER
MUCH OF THE CWA...BUT LATEST RAP DOES BRING SOME HIGHER DCAPE TO WRN
SD SUGGESTING A POTENTIAL FOR STRONG WINDS ALONG WITH HAIL. HEAVY
RAIN/FLOODING THREAT CONTINUES THROUGH THE EVNG WITH AMPLE MOISTURE
AND AN ALREADY SATURATED GROUND FROM RECENT HEAVY RAINS. WILL KEEP
THE FLASH FLOOD WATCH GOING.
CYCLONIC FLOW WILL CONTINUE SATURDAY WITH A SERIES OF WAVES CROSSING
THE REGION. DRIER POST FRONTAL AIRMASS WILL KEEP INSTABILITY WEAK
ACROSS THE CWA...BUT ENOUGH FOR SOME SHOWERS/STORMS TO POP UP
ESPECIALLY TOWARD THE AFTERNOON. SO WILL CONTINUE LOW CHANCE POPS
THROUGH THE DAY. SHOWERS WILL MOSTLY DISSIPATE BY EVENING. TEMPS
WILL BE NEAR AVERAGE SATURDAY.
&&
.LONG TERM...SUNDAY THROUGH FRIDAY
ISSUED AT 149 PM MDT FRI JUN 27 2014
DRIER WX WILL BEGIN WORKING INTO THE REGION ON SUNDAY AS THE UPPER
LEVEL TROF PUSHES TO OUR EAST. AN UPPER LEVEL RIDGE WILL THEN BUILD
IN BEHIND IT FROM WESTERN NORTH AMERICA...MOVING INTO THE PLAINS
STATES THROUGH NEXT WEEK. MAINLY DRY WEATHER IS EXPECTED WITH SLOWLY
WARMING TEMPERATURES...WITH ABOVE AVERAGE READINGS POSSIBLE BY THE
END OF THE WEEK. THERE COULD BE A FEW DISTURBANCES THAT MOVE THROUGH
THE RIDGE AND BRING A THUNDERSTORM OR TWO LATER IN THE WEEK...BUT
MOST AREAS SHOULD REMAIN DRY.
&&
.AVIATION...FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING
ISSUED AT 535 PM MDT FRI JUN 27 2014
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
THE EVENING ACROSS MUCH OF NORTHEAST WY AND WESTERN SD...THEN PUSH
EASTWARD INTO CENTRAL SD BY LATE EVENING. SOME STORMS WILL BE
SEVERE ACROSS WESTERN SD WITH LARGE HAIL AND STRONG WIND
GUSTS...ALONG WITH HEAVY RAINFALL. SOME AREAS OF MVFR CIGS COULD
DEVELOP LATE TONIGHT AND EARLY SATURDAY...ESPECIALLY OVER THE BLACK
HILLS...AS WELL AS NORTHERN AND EASTERN PORTIONS OF THE CWA.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR SDZ001-002-
012>014-031-032-042>044-073.
WY...NONE.
&&
UPDATE...26
SHORT TERM...13
LONG TERM...JOHNSON
AVIATION...26Hazardous weather outlook, Jun 27, 3:52 AM MST, 16 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
452 AM MDT FRI JUN 27 2014
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-281400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
452 AM MDT (552 AM CDT) FRI JUN 27 2014
...FLASH FLOOD WATCH THROUGH THIS EVENING FOR PARTS OF
NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH DAKOTA...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS WESTERN
SOUTH DAKOTA TODAY...ESPECIALLY DURING THE AFTERNOON
AND EVENING HOURS. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN
THREAT. IN ADDITION...HEAVY RAINS ARE POSSIBLE...WHICH MAY PRODUCE
FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS FOR SATURDAY AND SUNDAY. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Local storm report, Jun 27, 6:50 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
750 PM MDT FRI JUN 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 3 NE CREIGHTON 44.28N 102.17W
06/27/2014 E60 MPH PENNINGTON SD TRAINED SPOTTER
&&
MELocal storm report, Jun 27, 7:10 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
810 PM MDT FRI JUN 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 7 E CREIGHTON 44.24N 102.06W
06/27/2014 E65 MPH PENNINGTON SD TRAINED SPOTTER
&&
KCLARKSpecial weather statement, Jun 27, 7:59 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
859 PM MDT FRI JUN 27 2014
SDZ014-032-280330-
HAAKON SD-ZIEBACH SD-
859 PM MDT FRI JUN 27 2014
...LINE OF STRONG THUNDERSTORMS OVER SOUTHEASTERN ZIEBACH AND
NORTHEASTERN HAAKON COUNTIES...
AT 856 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF
DUPREE TO HAYES...AND MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
MAINLY RURAL AREAS OF EASTERN ZIEBACH AND NORTHEASTERN HAAKON
COUNTIES...NORTHEAST OF KIRLEY AND CHERRY CREEK.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4506 10149 4500 10149 4500 10114 4499 10112
4422 10115 4418 10119 4479 10178
TIME...MOT...LOC 0258Z 215DEG 32KT 4489 10159 4433 10107
JCLocal storm report, Jun 27, 8:02 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
902 PM MDT FRI JUN 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HEAVY RAIN 7 WSW BRIDGER 44.50N 102.03W
06/27/2014 M1.70 INCH PENNINGTON SD TRAINED SPOTTER
&&
KCLARKLocal storm report, Jun 27, 8:03 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
903 PM MDT FRI JUN 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 3 W NEMO 44.19N 103.56W
06/27/2014 M1.25 INCH LAWRENCE SD PUBLIC
0405 PM TSTM WND GST 3 E TILFORD 44.30N 103.37W
06/27/2014 E60.00 MPH MEADE SD PUBLIC
0420 PM TSTM WND GST 9 ENE TILFORD 44.36N 103.27W
06/27/2014 E70.00 MPH MEADE SD PUBLIC
0420 PM HAIL 9 ENE TILFORD 44.36N 103.27W
06/27/2014 E1.00 INCH MEADE SD PUBLIC
0440 PM HAIL EDGEMONT 43.30N 103.83W
06/27/2014 E1.00 INCH FALL RIVER SD CO-OP OBSERVER
0505 PM HAIL EDGEMONT 43.30N 103.83W
06/27/2014 M1.25 INCH FALL RIVER SD TRAINED SPOTTER
0630 PM HEAVY RAIN 5 SSE DOWNTOWN STURGIS 44.34N 103.48W
06/27/2014 M1.80 INCH MEADE SD TRAINED SPOTTER
0630 PM HEAVY RAIN 5 SSE DOWNTOWN STURGIS 44.34N 103.48W
06/27/2014 M1.80 INCH MEADE SD TRAINED SPOTTER
FELL FROM 1600-1830
0650 PM HEAVY RAIN TILFORD 44.30N 103.43W
06/27/2014 M1.38 INCH MEADE SD TRAINED SPOTTER
0725 PM HEAVY RAIN 11 SSE PRAIRIE CITY 45.38N 102.73W
06/27/2014 E3.00 INCH PERKINS SD PUBLIC
0750 PM TSTM WND GST 7 E CREIGHTON 44.24N 102.06W
06/27/2014 E65.00 MPH PENNINGTON SD TRAINED SPOTTER
0750 PM TSTM WND GST 3 NE CREIGHTON 44.28N 102.17W
06/27/2014 E60.00 MPH PENNINGTON SD TRAINED SPOTTER
0855 PM HEAVY RAIN 7 WSW BRIDGER 44.50N 102.03W
06/27/2014 M1.70 INCH PENNINGTON SD TRAINED SPOTTER
&&
KCLARKSpecial weather statement, Jun 27, 8:09 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
909 PM MDT FRI JUN 27 2014
SDZ047-049-280345-
TODD SD-TRIPP SD-
1009 PM CDT FRI JUN 27 2014
...LINE OF STRONG THUNDERSTORMS MOVING INTO EASTERN TODD AND
SOUTHERN TRIPP COUNTIES...
AT 1005 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
LITTLEBURG TO 6 MILES SOUTH OF BURTON TO 47 MILES SOUTHEAST OF
BURTON...AND MOVING NORTHEAST AT 55 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
LITTLEBURG...
WEWELA...
MILLBORO...
KEYAPAHA...
HIDDEN TIMBER...
CLEARFIELD...
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.
&&
LAT...LON 4299 9954 4299 10056 4299 10072 4300 10073
4337 10054 4321 9952 4300 9952
TIME...MOT...LOC 0308Z 205DEG 46KT 4302 10049 4285 9956
4236 9910
JCFlash Flood, Perkins
- When
- June 27, 8:15 PM MST to June 28, 12:00 AM MST
- Where
- Perkins County, 6.29 mi N of Sorum to 5.06 mi SW of Zeona
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 45.540, -102.950
Runoff from heavy rain flooded Zeona Road and Prairie City Road.
Flash Flood, Perkins
- When
- June 27, 8:30 PM MST to 11:00 PM MST
- Where
- Perkins County, 4 mi NW of Shadehill to 2.07 mi SW of Shadehill
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 45.810, -102.240
Water flowed over roads in the Shadehill Reservoir State Recreation Area Campground and quickly flooded campsites.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Lightning Strike in Wisconsin, June 27, 20142 injured · $1.2 million · EF1 · 2 events
- Flash Flooding and Hail in Nebraska, June 27, 2014$105,000 · 1.5 in hail · 35 events
- Hail in Texas, June 27, 2014$250,000 · 1.75 in hail · 3 events
- Damaging Winds in Iowa, June 27, 2014$202,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Florida, June 27, 2014$36,000 · 1 in hail · 6 events
- Flash Flooding and Hail in Kansas, June 27 to 28, 20141.5 in hail · 17 events
- Tornadoes and Hail in Kansas, June 27, 2014EF0 · 13 events
- Tornadoes in Texas, June 27, 2014$15,000 · EF0 · 2 events
- Hail and Damaging Winds in Colorado, June 27, 20141 in hail · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 27, 20145 events
- Hail in Texas, June 27, 20141.75 in hail · 5 events
- Flash Flood and Flood in Minnesota, June 27, 2014$1,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527305, 527309.